Fanconi syndrome associated with didanosine therapy
Izzedine, Hassane; Launay-Vacher, Vincent; Deray, Gilbert
Department of Nephrology, Pitie-Salpetriere Hospital, Paris, France.
Received 24 January, 2005
Revised 29 January, 2005
Accepted 14 February, 2005
Toxicities associated with didanosine include peripheral neuropathy, pancreatitis and fulminant hepatitis . Only one case of acute renal failure with nephrogenic diabetes insipidus and proximal tubular dysfunction related to didanosine has been published . We report another case of a patient in whom Fanconi syndrome (FS) developed while on treatment with didanosine.
A 32-year-old Caucasian homosexual man diagnosed HIV antibody positive 16 years ago developed severe immunosuppression and opportunistic infections. He was started on combination antiretroviral therapy including indinavir (April 1997), stavudine and lamivudine. His co-infection with hepatitis B virus had been treated since 2002 by adefovir 10 mg a day. In June 2004, he was hospitalized for fatigue, dehydration with weight loss and polyuria. He was drinking 4–5 l of fluids over a 24 h period, which included having to get up frequently throughout the night because of dryness in the mouth and nocturia. The CD4 cell count was 87 cells/mm3 (6%) and the plasma viral load was 13 000 copies/ml. Clinical examination disclosed arterial hypertension (blood pressure 160/100 mmHg) and tachycardia (heart rate 100 beats/min). There was no clinical evidence of inflammatory or infectious processes. Laboratory examination on admission revealed metabolic acidosis (plasma bicarbonate level 21 mmol/l), anion gap of 11 mmol, sodium of 145 mmol/l, hypokalemia of 3 mmol/l, hypophosphoremia (blood phosphate level 0.54 mmol/l), and hypouricemia (uric acid level 172 μmol/l). The rate of creatinine clearance was 66 ml/min. A 24-h urine collection on the second hospital day revealed a urine output of 4.5 l, heavy glycosuria in spite of normoglycemic glycosuria (urine glucose level 18.6 mmol/day), aminoaciduria, 3.5 g mixed proteinuria (tubular and glomerular with normal serum albumin level) without haematuria. The renal biopsy showed acute proximal tubular necrosis, foci of tubulo-interstitial fibrosis, no significant glomerular lesions with an absence of immune deposits on immunofluorescence, and minimal chronic vascular thickening. Based on our previous report that adefovir 10 mg a day was not nephrotoxic , it was felt that our patient had FS induced by didanosine therapy. The patient was thus discharged without didanosine treatment. A month after the didanosine was withdrawn, and despite the continuation of adefovir, the patient's general status was satisfactory, diuresis improved (urine output decreased from 4.5 to 1.9 l/day), arterial pressure was controlled, sensitive neuropathy improved, and the patient was able to walk normally. Creatinine clearance was 80 ml/min, and the plasma levels of bicarbonate potassium, uric acid had normalized. Urinalysis was negative for glycosuria, with a progressive reduction in proteinuria (Table 1).
Our patient's clinical and biological characteristics are consistent with those of FS. This case can be added to the only single report of didanosine-related proximal and distal tubulopathies . Furthermore, Rollot et al.  reported that an overdosage of didanosine may have contributed to FS and nephrogenic diabetes insipidus in patients treated with tenofovir.
Didanosine must be added to the list of antiviral drugs that can induce FS, which includes tenofovir , cidofovir and high-dose adefovir , and foscarnet .
1. Lai KK, Gang DL, Zawacki JK, Cooley TP. Fulminant hepatic failure associated with 2′, 3′-dideoxyinosine (ddI). Ann Intern Med 1991; 115:283–284.
2. Crowther MA, Callaghan W, Hodsman AB, Mackie ID. Dideoxyinosine-associated nephrotoxicity. AIDS 1993; 7:131–132.
3. Izzedine H, Hulot JS, Launay-Vacher V, Marcellini P, Hadziyannis SJ, Currie G, et al
, Adefovir Dipivoxil International 437 Study Group; Adefovir Dipivoxil International 438 Study Group. Renal safety of adefovir dipivoxil in patients with chronic hepatitis B: two double-blind, randomized, placebo-controlled studies. Kidney Int 2004; 66:1153–1158.
4. Rollot F, Nazal EM, Chauvelot-Moachon L, Kelaidi C, Daniel N, Saba M, et al
. Tenofovir-related Fanconi syndrome with nephrogenic diabetes insipidus in a patient with acquired immunodeficiency syndrome: the role of lopinavir–ritonavir–didanosine. Clin Infect Dis 2003; 37:e174–e176.
5. Izzedine H, Isnard-Bagnis C, Hulot JS, Vittecoq D, Cheng A, Jais CK, et al
. Renal safety of tenofovir in HIV treatment-experienced patients. AIDS 2004; 18:1074–1076.
6. Cundy KC. Clinical pharmacokinetics of the antiviral nucleotide analogues cidofovir and adefovir. Clin Pharmacokinet 1999; 36:127–143.
7. Navarro JF, Quereda C, Quereda C, Gallego N, Antela A, Mora C, Ortuno J. Nephrogenic diabetes insipidus and renal tubular acidosis secondary to foscarnet therapy. Am J Kidney Dis 1996; 27:431–434.
© 2005 Lippincott Williams & Wilkins, Inc.
What does "Remember me" mean?
By checking this box, you'll stay logged in until you logout. You'll get easier access to your articles, collections,
media, and all your other content, even if you close your browser or shut down your
To protect your most sensitive data and activities (like changing your password),
we'll ask you to re-enter your password when you access these services.
What if I'm on a computer that I share with others?
If you're using a public computer or you share this computer with others, we recommend
that you uncheck the "Remember me" box.
Data is temporarily unavailable. Please try again soon.